Adverse Drug Reactions

To learn about Drug Allergies and Desensitization, please click on the link:

DRUG ALLERGY EVALUATION AND DESENSITIZATION

OVERVIEW

Adverse reactions to medications are common, yet everyone responds differently. One person may develop a rash or other reactions when taking a certain medication, while another person on the same drug may have no adverse reaction at all.

Only about 5% to 10% of these reactions are due to an allergy to the medication.

An allergic reaction occurs when the immune system overreacts to a harmless substance, in this case a medication, which triggers an allergic reaction. Sensitivities to drugs may produce similar symptoms, but do not involve the immune system.

Certain medications are more likely to produce allergic reactions than others. The most common are:
• Antibiotics, such as penicillin
• Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen
• Anticonvulsants
• Monoclonal antibody therapy
• Chemotherapy

The chances of developing an allergy are higher when you take the medication frequently or when it is rubbed on the skin or given by injection, rather than taken by mouth.

Whether allergic or not, reactions to medications can range from mild to life-threatening.
It is important to take all medications exactly as your physician prescribes. Call your doctor if you have side effects that concern you, or you suspect a drug allergy has occurred. If your symptoms are severe, seek medical help immediately.

Allergic Reactions
Allergy symptoms are the result of a chain reaction that starts in the immune system. Your immune system controls how your body defends itself. For instance, if you have an allergy to a particular medication, your immune system identifies that drug as an invader or allergen. Your immune system may react to medications in several ways. One type of immune reaction is due to production of antibodies called Immunoglobulin E (IgE) specific to the drug. These antibodies travel to cells that release chemicals, triggering an immediate allergic reaction. This reaction causes symptoms in the nose, lungs, throat, sinuses, ears, lining of the stomach or on the skin and usually occurs within minutes to a few hours of taking the drug.

The most common immune response to a drug is due to the expansion of T cells, a type of white blood cell that recognize the drug as foreign. These T cells orchestrate a delayed immune response that most often affects the skin, causing itchy rashes, and occurs days to weeks after exposure to the drug.

Most allergic reactions occur within hours to two weeks after taking the medication and most people react to medications to which they have been exposed in the past. This process is called “sensitization.” However, rashes may develop up to six weeks after starting certain types of medications.

The most severe form of immediate allergic reactions is anaphylaxis (an-a-fi-LAK-sis). Symptoms of anaphylaxis include hives, facial or throat swelling, wheezing, light-headedness, vomiting and shock.

Most anaphylactic reactions occur within one hour of taking a medication or receiving an injection of the medication, but sometimes the reaction may start several hours later. Anaphylaxis can result in death, so it is important to seek immediate medical attention if you experience these symptoms.
Antibiotics are the most common culprit of anaphylaxis, but more recently, chemotherapy drugs and monoclonal antibodies have also been shown to induce anaphylaxis.

The most severe form of delayed drug reactions not only cause rashes but may also involve other organs including the liver, kidneys, lungs, and heart. Blisters may be a sign of serious drug reactions called Stevens-Johnson Syndrome and Toxic epidermal necrolysis (TEN), where the surfaces of your eye, lips, mouth and genital region may be eroded.

You should seek medical help immediately if you experience any of these. Many medications can cause these severe delayed reactions including antibiotics, medications for epilepsy (seizures), depression and gout.

However, not all drug allergic reactions involve a specific immune reaction. Some people experience flushing, itching or a drop in blood pressure from intravenous dyes used in x-rays or CT scans. If you take angiotensin converting enzyme (ACE) inhibitors for high blood pressure, you may develop a cough or facial and tongue swelling.

A number of factors influence your chances of having an adverse reaction to a medication. These include: genetics, body chemistry, frequent drug exposure or the presence of an underlying disease. Also, having an allergy to one drug predisposes an individual to have an allergy to another unrelated drug. Contrary to popular myth, a family history of a reaction to a specific drug typically does not increase your chance of reacting to the same drug.

Non-Allergic Reactions
Non-allergic reactions are much more common than drug allergic reactions. These reactions are usually predictable based on the properties of the drugs involved. Symptoms of non-allergic drug reactions vary, depending on the type of medication. People being treated with chemotherapy often suffer from vomiting and hair loss. Certain antibiotics irritate the intestines, which can cause stomach cramps and diarrhea.

Symptoms
Adverse reactions to medications range from vomiting and hair loss with cancer chemotherapy to upset stomach from aspirin or diarrhea from antibiotics. If you take ACE (angiotensin converting enzyme) inhibitors for high blood pressure, you may develop a cough or facial and tongue swelling.

In many cases, it can be difficult to determine if the reaction is due to the medication or something else. This is because your symptoms may be similar to other conditions.

The most frequent types of allergic symptoms to medications are:
• Skin rashes, particularly hives
• Itching
• Respiratory problems
• Swelling, such as in the face

Anaphylaxis (an-a-fi-LAK-sis) is a serious allergic response that often involves swelling, hives, lowered blood pressure, and in severe cases, shock. If anaphylactic shock isn’t treated immediately, it can be fatal.

A major difference between anaphylaxis and other allergic reactions is that anaphylaxis typically involves more than one system of the body.

Anaphylaxis requires immediate medical attention because the result can be fatal.
If you think you might be allergic to a medication prescribed by your doctor, call your physician before altering or stopping the dosage.

Diagnosis
Your doctor will want to know:
• When symptoms began
• A description of your symptoms
• How long the symptoms lasted
• Any other medications taken during this time, including over-the-counter drugs

DRUG ALLERGY TREATMENT & MANAGEMENT

If you have side effects that concern you, or you suspect a drug allergy has occurred, call your physician. If your symptoms are severe, seek medical help immediately. A serious anaphylactic reaction requires immediate medical attention because the result can be fatal.

In most cases of adverse reactions, your physician can prescribe an alternative medication. For serious reactions, your doctor may provide antihistamines, corticosteroids or epinephrine.

When no alternative is available and the medication is essential, a desensitization procedure to the medication may be recommended. This involves gradually introducing the medication in small doses until the therapeutic dose is achieved.

DRUG DESENSITIZATION

“Desensitization” is a method to help a person with an allergy (ies) to tolerate exposure to a specific allergen.

Desensitization to medication involves giving the medication in slowly increasing amounts, starting with tiny doses, and ending with the full dose prescribed by the physician. The medication is given in the same format (oral, intravenous, or intraperitoneal), but starts more slowly and the process can take much longer.

Desensitization to an intravenous or oral medication involves starting the infusion at tiny doses, and increasing the rate of administration every 15 minutes, until a “target rate” is achieved. This rate is then maintained until the full dose of medication has been infused. The patient is monitored very closely by a nurse during this time. The procedure usually takes between 4 to 8 hours if there are no adverse reactions. Aspirin desensitization may take 1-2 days.

Desensitization can be performed for medications such as:

  •  Antibiotics, such as penicillin and sulfa
  •  Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen
  • Monoclonal antibody therapy, such as rituximab
  • Chemotherapy such as cisplatin, oxaliplatin
  • Allopurinol